Mental health

Dear diary… Coming off Venlafaxine


When I was prescribed Venlafaxine I wasn’t informed of how horrible the side effects and withdrawal symptoms would be. I suffered with night sweats, dry mouth and exhaustion, I also noticed that if I didn’t take one at the same time each day I would struggle with brain zaps. However I was the happiest I’d ever been, so deciding to come off them was a very difficult decision for me. Here is a day by day account of my struggle with the withdrawal symptoms and how I came through at the end.

DAY 1

My Doctor has told me to reduce my medication from 150mg a day to 75mg. So today is my first day of doing this, I’m very nervous as I’ve been googling all the side effects and they look pretty scary. I’ve  noticed that as the day has progressed I’ve been getting brain zaps now and again, but they subsided as soon as I take my next pill.

DAY 2

Tonight I had a date, I noticed that I was very anxious, something that the higher dose of venlafaxine had dealt with. I was incredibly self conscious and over thought every look and action he showed. However I fought through and found I was able to carry out a conversation, instigating most of it. I had a feeling he wasn’t that interested so we came up with a solution to make things less awkward, if we were interested we would message, if we weren’t we wouldn’t reply. I was brave and messaged him saying how much I enjoyed etc. He responded saying how it was a laugh and asked what I thought of it. Obviously I assumed that this meant he was interested, so I told him how I would happily see him again. Just off to bed and no response, usually this wouldn’t bother me however I’m feeling so anxious.

DAY 3

No response, I was obviously just a way of boosting his ego. I’m feeling incredibly blue about the whole situation. I don’t know why I’m so bothered by it. I feel so self conscious and ugly. All these questions have been going through my head, did he thing I was fat? Do I look different in my pictures? Was I boring? I can’t get them out of my brain! My housemates took me to an event called 3talk when people discuss things that matter to them. I found myself feeling incredibly on edge, thinking people were looking at me. The brain zaps are there but nothing else.

DAY 4

Very bad day today, I’m incredibly blue and angry. I work in a primary school and I really struggled to control my temper, I just wanted to shout at everyone. However I kept my cool and powered through the day. People were asking me if I was OK as apparently I looked sad. I went home and all I wanted to do was sleep and cry.

DAY 5

I was so blue this morning, I didn’t even want to go to work. To make matters worse my mum rang me to tell me that my gran had been diagnosed with cancer. Shes going to be OK though as they caught it in time, however this just made me feel terrible. I cried on the way to work and by the time I got there I knew I had to come home. I went to see my boss and she allowed me to go. I spent the day on the sofa staring at a wall, a clear sign that my medication isn’t as strong as it use to be. I feel so sad.

DAY 6

Today I reduced my medication to one tablet a day, taking me down to 37.5mg. All I did all day was walk around like a zombie, I cried and napped. I went to visit my grandad and my mum came over to check on me. The brain zaps have starting to get worse and I feel dizzy.

DAY 7

I feel like I’ve gone back in time, I’m so depressed, I’ve also noticed how erratic I’ve become, I can’t stop talking! When I’m alone I’m sad and I zone out, but when I’m with people I’m hyper and talkative. The brain zaps are growing and I keep walking into door frames, my legs are covered in bruises.

DAY 8

I’ve decided to stay off work just because I don’t feel safe being around the children. I’m so dizzy that I keep losing focus and I wouldn’t want to frighten them. Also my mood is so low that I probably wouldn’t be the best person to be around. I decided that sitting around the house alone again was a bad idea so that is when I set up this blog. I spent all day working on it which kept me entertained and busy. The brain zaps have increased.

DAY 9

I’m feeling rubbish today, I feel so confused and run down. My grandad took me shopping to get food as I’m sure this is just the starting point, and I need to make sure there is food in the house. When I got home I rang the doctor as I’ve decided I don’t want to go on Sertraline which is what we had originally agreed on. Instead we’ve decided on Paroxetine at 10mg a day, and she’s also referring me to a psychiatrist. I also now have a sick paper for the next week.

DAY 10

I wanted to get out out of the house today for some fresh air so I went to the post office and to visit my grandad. I was feeling much better so we decided to clean his kitchen and he cooked me lunch. When I got back I started feeling really dizzy and so I went to bed early.

DAY 11

Today is the day I start my new medication, it means I have to come off the Venlafaxine completely which terrifies me! Apparently the new medication can make me feel sick so I made sure I ate straight after taking them. I was feeling fine in the morning, however by the afternoon I felt terrible. My brain was zapping like crazy and I felt dizzy and sick, also I’m so sad and lonely.

DAY 12

I am in serious pain today, I had to lie on my side as moving really hurt. Every time I stood up by brain would buzz and I would also have brain shakes. My body is sore and I feel so sick. I’m also finding that I can’t stop eating, I did my research and found that eating carbs and sugar was good for helping with the brain zaps. I can’t nap or be in bright light as it hurts too much. I haven’t felt this ill since I had flu as a child. I decided to try and have an early night but that didn’t happen, I couldn’t sleep at all, as every time I closed my eyes I’d have brain zaps and shivers. I also wanted to be sick. I couldn’t stop crying and actually considered taking my old medication. My mood was so low and suicide did cross my mind. I took some paracetamol and I think I finally got to sleep at about 3ish.

DAY 13

I’m exhausted, and I want to be sick, I don’t feel as bad as yesterday but I still feel terrible. I researched about how to help with the brain zaps. All this information can be found here.

My mum went to the pharmacy and bought all the medication and vitamins I needed, and I found them kicking in pretty quickly. Within two hours I felt amazing! My housemates managed to get me out the house and we went for a coffee. I started to feel really ill as the trip went on, but it was nice to have some fresh air. I also managed to fall asleep straight away and slept through the night.

DAY 14

I feel amazing, the tablets and vitamins are really helping. I even managed to go for a walk with the girls to king Arthur stone. I felt terrible towards the end though and was happy to come home. I think it was the walking.

DAY 15

I rang up the doctors today as I realised that they had actually prescribed me the wrong dosage. 10mg is for anxiety, 20mg is for depression. She was happy to fix it for me, but I shouldn’t have to tell a doctor that they have given the wrong dosage. I’m feeling much better and the brain zaps are hardly there anymore. I’m so relieved as they are so horrible.

DAY 16

I’ve decided to go back to work tomorrow, the withdrawal symptoms have almost gone and my mood has perked up. I still feel a little sick and dizzy but nothing compared to what I was feeling. I’m able to sleep, the night sweats are slowly subsiding and I actually feeling relatively normal.

Over all coming off Venlafaxine was a terrible experience. Fortunately for me I had a good circle of people around me who were able to keep a close eye on me and ensure that I had everything I needed. My housemates were fantastic and my boss was very supportive, when I went off and when I returned. I was very lucky. The point of this post is to raise awareness on antidepressants. Make sure you are checking what you are taking, do your research and always be aware that coming off them can be a horrible experience. Be brave and fight through it.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s